Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Pueblo, CO

June 16, 1999Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 1999, 4:11 PM MDT for Saguache County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1999, 4:11 PM MDT (22:11 UTC)
Expired
Jun 16, 1999, 5:10 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1999-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1999-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS1 KPUB 162207 RRA
SVRPUB
COC109-162310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT WED JUN 16 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 510 PM MDT

* AT 508 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE WEST OF CRESTONE
  OR 32 MILES NORTH OF ALAMOSA MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE GREAT SAND DUNES AND SAN LUIS LAKE
BY 440 PM MDT

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:08 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 16, 3:08 PM MDT, 1 hour 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
308 PM MDT WED JUN 16 1999

MAIN CONCERN SHORT-TERM IS STRENGTH OF THUNDERSTORMS OVER THE SAN
LUIS VALLEY REGION AND NEARBY AREAS WHILE IN THE LONGER TERM I AM
CONCERNED ABOUT IMPENDING WARM-UP.

LATEST SATELLITE AND LAPS DATA INDICATE GENERALLY STABLE
CONDITIONS FROM THE I-25 CORRIDOR EASTWARD...WHILE WEST OF THIS
REGION LIS IN THE -2 TO -4 RANGE AND CAPES IN THE 700 TO 1000
J/KG RANGE.

12Z ETA INDICATES THAT RATHER SHARP NORTHWEST FLOW ALOFT TO GIVE
WAY TO A MORE WEST-NORTHWEST FLOW ALOFT BY 12Z FRIDAY AS UPPER
RIDGE SETS UP OVER SOUTHWEST NEW MEXICO.

ON THURSDAY UPPER DISTURBANCE MOVES ACROSS SOUTHERN SECTION OF
CWFA ENHANCING POPS THIS SECTOR.

IN LONGER TERM THE LATEST MRF INDICATES THAT LARGE AMOUNTS OF LOW
LEVEL MOISTURE TO REMAIN IN PLACE MAJORITY OF CWFA THROUGH EARLY
THURSDAY WITH AVN INDICATING THAT WESTERLY LOW-LEVEL FLOW/DRYING
TO COMMENCE BY THURSDAY AFTERNOON AND BECOME MORE PREVALENT BY
FRIDAY.

MODELS ALL SUPPORT INCREASING TEMPERATURES BY FRIDAY WITH MAXIMUM
TEMPERATURES ON FRIDAY AT LEAST 20F HIGHER AS COMPARED TO TUESDAY
AFTERNOONS HIGHS.  UPPER LIFT TO REMAIN RATHER LIMITED ON
FRIDAY...SO WENT WITH WIDELY SCATTERED POPS.

ONCE AGAIN BASED ON MRF DATA WILL DROP MENTION OF POPS ON
SATURDAY BUT THEN REINTRODUCE POPS AGAIN FOR SUNDAY AND MONDAY.
WARM TO HOT CONDITIONS TO PREVAIL IN THE SATURDAY TO MONDAY
TIME-FRAME WITH WARMEST TEMPERATURES OF YEAR POSSIBLE FOR THE
MAJORITY OF THE REGION SATURDAY.

.PUB...NONE.

77

In the hours before

Special weather statement, Jun 16, 11:59 AM MDT, 4 hours 12 minutes before
COZ058>081-161900-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED JUN 16 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED IN SOUTHEAST COLORADO TODAY
OR TONIGHT.

WITH EAST UPSLOPE WINDS LOCATED NEAR THE SURFACE...ABUNDANT LOW
LEVEL MOISTURE IS EXPECTED TO PERSIST TODAY ACROSS THE REGION.
MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH THE AFTERNOON. THE
CLOUD COVER WILL LIMIT MAXIMUM TEMPERATURES...AND WITH THE
LIMITED HEATING...SEVERE THUNDERSTORMS ARE NOT PROJECTED.  SOME
STRONG THUNDERSTORMS MAY BE NOTED THIS AFTERNOON AND EVENING IN
PORTIONS OF THE WESTERN MOUNTAINS AND THE SAN LUIS VALLEY.
ELSEWHERE ACROSS THE REGION...SCATTERED SHOWERS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH EVEN AN ISOLATED THUNDERSTORM
POSSIBLE.

77
Special weather statement, Jun 16, 11:59 AM MDT, 4 hours 12 minutes before
COZ058>081-161900-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED JUN 16 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED IN SOUTHEAST COLORADO TODAY
OR TONIGHT.

WITH EAST UPSLOPE WINDS LOCATED NEAR THE SURFACE...ABUNDANT LOW
LEVEL MOISTURE IS EXPECTED TO PERSIST TODAY ACROSS THE REGION.
MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH THE AFTERNOON. THE
CLOUD COVER WILL LIMIT MAXIMUM TEMPERATURES...AND WITH THE
LIMITED HEATING...SEVERE THUNDERSTORMS ARE NOT PROJECTED.  SOME
STRONG THUNDERSTORMS MAY BE NOTED THIS AFTERNOON AND EVENING IN
PORTIONS OF THE WESTERN MOUNTAINS AND THE SAN LUIS VALLEY.
ELSEWHERE ACROSS THE REGION...SCATTERED SHOWERS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH EVEN AN ISOLATED THUNDERSTORM
POSSIBLE.

77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:45 PM MDTSevere Thunderstorm WarningPUBCostilla30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.